Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Goodland, KS

July 10, 2004Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 10, 2004, 3:41 AM CDT for Hitchcock County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 3:41 AM CDT (08:41 UTC)
Expired
Jul 10, 2004, 6:45 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2181 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 100849
FFWGLD
NEC087-101145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
341 AM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES NORTHEAST OF STRATTON
  NE...MOVING NORTH AT 5 MPH.

* FLASH FLOODING MAY OCCUR ANYWHERE IN HITCHCOCK COUNTY FOR THE NEXT 
  SEVERAL HOURS AS RAINFALL CONTINUES ACROSS THE COUNTY. AREAS NORTH 
  OF HIGHWAY 34 AND WEST OF HIGHWAY 25 HAVE RECEIVED TWO TO TWO AND  
  A HALF INCHES OF RAINFALL WITHIN THE LAST FEW HOURS. ADDITIONAL    
  RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED   
  AREA AS MORE THUNDERSTORMS MOVE SLOWLY TO THE NORTH ACROSS         
  HITCHCOCK COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4004 10130 4004 10080 4032 10078 4033 10130

$$

RJC
1 follow-up statement
000 
WGUS73 KGLD 101125
FFSGLD
NEC087-101145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 AM CDT SAT JUL 10 2004

...THE FLASH FLOOD WARNING FOR HITCHCOCK COUNTY IS CANCELLED...

SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT 
FOR FLASH FLOODING HAS ENDED...THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

LAT...LON 4004 10130 4004 10080 4032 10078 4033 10130

$$

MWM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:15 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 10, 2:15 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 AM MDT SAT JUL 10 2004

.DISCUSSION...UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE
CENTRAL/SOUTHERN PLAINS THROUGH THE FORECAST PERIODS. THE PRIMARY
CONCERNS FOR THIS FORECAST PACKAGE WILL BE LINGERING MORNING
SHOWERS/THUNDERSTORMS AND ISOLATED THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON AND EVENING. AFTER TODAY THE MAIN CONCERN THROUGH THE
REMAINDER OF THE SHORT TERM PERIODS WILL BE HOW HIGH TEMPERATURES
WILL CLIMB AS 700 MB TEMPERATURES WARM INTO THE MID/UPPER TEENS WITH
VERY DRY MID LEVEL AIR UNDER 594 RIDGE.

ABUNDANT MID LEVEL MOISTURE WILL REMAIN IN PLACE TODAY AND ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG ANY REMAINING BOUNDARY ACROSS THE
FORECAST AREA. THE BEST MOISTURE/INSTABILITY WILL REMAIN IN THE
EAST. SOUTH TO SOUTHWEST FLOW AND VERY WARM 850 TEMPERATURES SHOULD
ALLOW TEMPERATURES TO CLIMB INTO THE MID 90S. EXPECT A GRADUAL
WARMING TREND THROUGH THE REMAINDER OF THE SHORT TERM PERIODS WITH
UPPER 90S/AROUND 100 POSSIBLE SUNDAY AND MONDAY. STILL DIFFICULT TO
RULE OUT AN ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM AND KEPT A
SLIGHT CHANCE MENTION SUNDAY EVENING AS A WEAK SHORT WAVE RIDES OVER
THE RIDGE.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 9, 11:40 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH
TONIGHT. AT THE SURFACE...A BOUNDARY LEFTOVER FROM LAST NIGHTS
THUNDERSTORMS EXTENDS FROM THE OKLAHOMA PANHANDLE AND SOUTHWEST
KANSAS TO A SURFACE LOW OVER SOUTHEAST COLORADO. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE IN FROM THE SOUTHWEST THIS AFTERNOON. AS A
RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER SOUTHWEST KANSAS AND EASTERN COLORADO AFTER 2 PM MDT.

THESE STORMS WILL THEN MOVE INTO NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA THIS EVENING. THE WIND PROFILE THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE AND SUFFICIENT INSTABILITY EXIST FOR SOME OF
THESE STORMS TO BECOME SEVERE THROUGH THIS EVENING ALONG AND WEST OF
A LINE FROM LEOTI TO COLBY TO TRENTON NEBRASKA. IN THIS AREA... THE
MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. DUE TO THE SLOW STORM MOVEMENT...
LOCALLY HEAVY RAINFALL COULD OCCUR OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH SUNDAY. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO. ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A LINE
FROM LEOTI TO COLBY TO TRENTON.

MWM/BULLER

In the hours before

Local storm report, Jul 9, 9:55 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SEIBERT                 39.30N 102.87W
07/09/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HEAVY RAIN...0.80 INCHES IN THIRTY MINUTES. CORRECTED FOR
            LOCATION.

0835 PM     HAIL             1 SW FLAGLER            39.28N 103.08W
07/09/2004  0.75 INCH        KIT CARSON         CO   CO-OP OBSERVER

&&

MEHLE
Local storm report, Jul 10, 1:33 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 AM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      4 W CHEYENNE WELLS      38.82N 102.43W
07/10/2004                   CHEYENNE           CO   TRAINED SPOTTER

            UNION PACIFIC RAILROAD TRACKS UNDERWATER

&&

JOHNSON

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.